Oklahoma, 2002

Heavy Snow in Oklahoma, December 3 to 4, 2002

December 3 to 4, 2002 · NWS AMA · 3 events in 3 counties and zones

A cold arctic air mass over the Oklahoma panhandle combined with a disturbance in the upper atmosphere moving northeast across the panhandle produced heavy snow. and six to eight inches at Boise City.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A cold arctic air mass over the Oklahoma panhandle combined with a disturbance in the upper atmosphere moving northeast across the panhandle produced heavy snow. Snowfall amounts were reported to be five to six inches at Guymon...five to seven inches at Beaver...and six to eight inches at Boise City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 3, 4:45 AM CST, 9 hours 30 minutes earlier.

Area forecast discussion, Dec 3, 4:45 AM CST, 9 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
445 AM CST TUE DEC 03 2002

LATEST SFC ANALYSIS SHOWS INITIAL COLD FRONT WELL SOUTH OF FCST AREA
WITH CAA SLOWLY COMMENCING. SRN STREAM CLOSED UPPER LEVEL LOW
CURRENTLY OVER EXTRM SRN NV WILL GET EJECTED ESEWD AND OPEN UP
TODAY AND TNGT AS NRN STREAM KICKER COMES INTO PHASE. LOTS OF
SUBTROPICAL MOISTURE HAS BEEN PULLED NNEWD AHEAD OF THIS UPPER LOW AS
IS SEEN ON SATELLITE IMAGERY. ETA/NGM/AVN MODELS TREND OF TAKING A
DECIDED TURN TOWARDS WETTER AND COLDER THAT INITIALLY SHOWED UP 2
RUNS AGO CONTINUES WITH CURRENT 00Z RUN. FCST SOUNDINGS GO BELOW ZERO
FROM 850 MB ON UP MOST ZNS EXCEPT EXTRM SERN TX PNHDL BY THIS AFTN.
HAVE INCREASED POPS ALL SECTIONS FIRST 2 PERIODS BASED ON RADAR
TRENDS AND SLIGHTLY FURTHER TRACK THE UPPER LOW IS TAKING. HAVE KEPT
PRECIP TYPE ALL SNOW OK PNHDL...AND STARTED OUT AS RAIN TX PNHDL...
CHANGING OVER TO SNOW THIS AFTN WITH A MIX SERN TX PNHDL. BIG
DILEMMA IS HOW MUCH SNOW WILL ACTUALLY ACCUMULATE. GROUND TEMPS
STILL KIND OF WARM AND MOST AMOUNTS SHOULD BE LIGHT...HEAVIEST
EXPECTED IN SERN HALF OF FCST AREA. WITH SO MUCH UNCERTAINTY
REMAINING STILL WITH REGARDS TO SNOWFALL ACCUMULATION AND ATTENDANT
QPF AMOUNTS...HAVE DECIDED NOT TO ISSUE ANY HIGHLIGHTS THIS PCKG AND
LET LATER SHIFT EVALUATE AS EVENT UNFOLDS BETTER. SOME LOCATIONS
MAY GET INTO ADVISORY CRITERIA BY 2ND PERIOD BUT EXACTLY WHERE AND
WHEN IS IN DOUBT. PLAN ON MENTIONING UP TO AN INCH MOST SECTIONS
FIRST TWO PERIODS.

THE UPPER LOW IS PROGRESSIVE IN NATURE WITH ITS AXIS EXPECTED TO BE
E OF FCST AREA BY EARLY WED MORNING. HAVE RETAINED THE 20 POPS SERN
TX PNHDL FOR MORNING HRS WED BUT THAT IS ALL. STILL COLD TEMPS WITH
RESIDUAL CLOUD COVER EXPECTED. COLD SFC HIGH WILL BUILD SSEWD INTO
ERN SECTIONS OF FCST AREA BY EARLY THU.

SOME MODERATION IN TEMPS SEEN FOR THU AND FRI BEFORE ANOTHER COLD
FRONT AFFECTS THE AREA FOR THE UPCOMING WEEKEND. MEDIUM RANGE MODELS
DIFFER ON THE SPECIFICS THAT FAR OUT AND ONLY PLAN ON SOME TWEEKS
HERE AND THERE BEYOND WEDNESDAY. THANKS KOUN FOR COORDINATION. ALL
PRODUCTS WILL BE LATE DUE TO SEVERAL GRID ADJUSMTNETS FIRST 36 HRS.
PRELIM VALUES FOLLOW.

FCSTID = 02

AMARILLO    35 24 36 22 / 90 70 00 00
BEAVER      37 22 33 19 / 60 50 00 00
BOISE CITY  37 21 33 16 / 60 50 00 00
BORGER      35 24 35 20 / 80 60 00 00
BOYS RANCH  35 23 35 19 / 90 70 00 00
CANYON      36 24 36 22 / 90 70 00 00
CLARENDON   37 24 37 24 / 90 70 10 00
DALHART     35 22 34 19 / 80 60 00 00
GUYMON      37 22 33 18 / 60 50 00 00
HEREFORD    37 24 37 22 / 90 70 00 00
LIPSCOMB    35 24 34 20 / 80 60 00 00
SHAMROCK    37 25 36 24 / 90 70 20 00
WELLINGTON  38 25 37 25 / 90 70 20 00

.AMA...
TX...NONE.
OK...NONE.

ANDRADE
Hazardous weather outlook, Dec 3, 1:00 PM CST, 1 hour 15 minutes before
OKZ001>003-TXZ001>020-041200-

TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CST TUE DEC 3 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

AN UPPER-LEVEL STORM SYSTEM WILL MOVE INTO WEST TEXAS THIS
AFTERNOON WITH LIGHT TO MODERATE SNOWFALL OCCURRING OVER MUCH OF THE
TEXAS AND OKLAHOMA PANHANDLES. SNOWFALL ACCUMULATIONS OVER THE
NORTHERN TEXAS PANHANDLE AND OKLAHOMA PANHANDLE WILL RANGE FROM ONE
TO THREE INCHES. LIGHT SNOW WILL OCCUR ACROSS THE SOUTHWESTERN AND
SOUTHCENTRAL TEXAS PANHANDLE. A MIX OF SNOWFALL...FREEZING RAIN AND
SLEET WILL OCCUR OVER THE SOUTHEASTERN TEXAS PANHANDLE. ACCUMULATIONS
WILL BE AROUND AN INCH ACROSS THE SOUTHERN TEXAS PANHANDLE WITH UP TO
TWO INCHES IN A FEW SPOTS.

NO HAZARDOUS WEATHER...HOWEVER...IS EXPECTED AT THIS TIME.

.SPOTTER ACTIVATION CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE LIKELY THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

CB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Beaver

When
December 3, 2:15 PM CST to December 4, 12:00 AM CST
Where
Beaver forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.750, -100.477 (the zone’s center; the record gives no point)

Heavy Snow, Cimarron

When
December 3, 2:15 PM CST to December 4, 12:00 AM CST
Where
Cimarron forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

Heavy Snow, Texas

When
December 3, 2:15 PM CST to December 4, 12:00 AM CST
Where
Texas forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2002Every state in 2002This day in weather historyWarnings in Oklahoma, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5324616, 5324617, 5324618.